Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 383, NWS Wichita, KS

October 6, 2002Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2002, 3:09 AM CDT for Marion County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2002, 3:09 AM CDT (08:09 UTC)
Expired
Oct 6, 2002, 4:15 AM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS53 KICT 060809
SVRICT
KSC115-060915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
309 AM CDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS

* UNTIL 415 AM CDT.

* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF RAMONA...OR ABOUT 13 MILES
  NORTH OF MARION...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LINCOLNVILLE AROUND 310 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 415 AM CDT.

LAT...LON 3859 9714 3846 9711 3849 9684 3851 9687
          3852 9693 3859 9694

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:23 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 6, 1:23 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE WICHITA KS
123 AM CDT SUN OCT 6 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE PRECIPITATION CHANCES
EARLY THIS MORNING, AND AGAIN TUESDAY THROUGH WEDNESDAY.

ALTHOUGH LOW LEVELS OF THE ATMOSPHERE ARE RELATIVELY DRY, STRONG
ISENTROPIC LIFT IS PROGGED TO OCCUR AFTER MIDNIGHT.  MODELS ALSO
SHOW SOME ELEVATED INSTABILITY AROUND 850 MBS, AS LIS ARE IN THE 0
TO -4 RANGE.  WILL GO WITH LOW POPS EARLY THIS MORNING, FOR ELEVATED
CONVECTION.

OTHERWISE, SKIES SHOULD TURN MOSTLY SUNNY AND A GUSTY NORTH BREEZE
TAKES OVER BEHIND THE COLD FRONT.  TEMPERATURES WILL BE TRICKY, BUT
STILL FEEL ABUNDANT SUNSHINE WILL ALLOW 65 TO 70 DEGREE READINGS UP
IN CENTRAL KANSAS.  MEANWHILE, THE FRONT SHOULD NOT COME THROUGH FAR
SOUTHEAST KANSAS UNTIL EARLY AFTERNOON, SO MAY SEE MID 70S DOWN BY
COFFEYVILLE.

THE COLDEST NIGHT SINCE LAST SPRING WILL OCCUR TONIGHT.  UNDER CLEAR
SKIES AND LIGHT WINDS, TEMPERATURES SHOULD TUMBLE.  WILL KEEP UPPER
30S GOING IN NORTH CENTRAL KANSAS, AND NEAR 40 ELSEWHERE.  THIS IS A
FEW DEGREES BELOW GUIDANCE NUMBERS.  NORMALLY, WOULD GO EVEN LOWER
WITH THESE ATMOSPHERIC CONDITIONS, BUT WITH RECENT RAINS AND STILL
WARM GROUND, TEMPERATURES MAY STRUGGLE TO FALL.  WICHITA MID
CONTINENT AIRPORT SHOULD BE A FEW DEGREES WARMER THAN EVERYONE ELSE,
WITH A LIGHT NORTHEAST WIND OFF THE DOWNTOWN.  OF COURSE THE
HUTCHINSON ASOS SHOULD SEE MID 30S.

A SHORTWAVE WILL APPROACH FROM THE SOUTHWEST DURING THE DAY
TUESDAY.  MOST OF THE ENERGY WILL PASS OVER OKLAHOMA, BUT COULD SEEM
SOME RAIN SHOWERS VENTURE INTO SOUTH CENTRAL KANSAS DURING THE
AFTERNOON.  INSTABILITY SHOULD BE LACKING SO WILL NOT MENTION ANY
THUNDER.  WILL CONTINUE CURRENT TEMPERATURE TREND OF WARMEST
READINGS IN THE NORTHWEST AND COOLEST IN THE SOUTHEAST.

TUESDAY NIGHT THE MODELS INDUCE SOME ISENTROPIC LIFT OUT AHEAD OF
THE SHORTWAVE MOVING INTO OKLAHOMA.  AGAIN, IT APPEARS THAT MOST OF
THE PRECIPITATION WILL FALL IN OKLAHOMA, BUT CAN NOT RULE IT OUT
ACROSS MY SOUTHERN ZONES.  WILL GO A 20 POP FOR THIS REGION, WITH 30
POPS FOR THE ROW OF COUNTIES ON THE OKLAHOMA BORDER.  EITHER WAY,
ANY PRECIPITATION THAT DOES HAPPEN TO MAKE IT INTO OUR CWA, SHOULD
COME TO AN END WEDNESDAY MORNING.

OTHERWISE, WILL CONTINUE THE WARMING TREND ON THURSDAY AND FRIDAY.
MAY ONCE AGAIN SEE HIGH TEMPERATURES IN THE 80S ACROSS OUR AREA.

...PRELIMINARY DISCUSSION...

.ICT...NONE.

FRANK
Hazardous weather outlook, Oct 5, 5:21 AM CDT, 21 hours 48 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061023-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
521 AM CDT SAT OCT 5 2002

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND SOUTHEAST
KANSAS.

.DAY ONE...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...

FOR SUNDAY THROUGH FRIDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.